Get access

Adverse Reactions to Dermal Fillers: Review

Authors

  • Nicholas J. Lowe MD, FRCP, FACS,

    Corresponding author
    1. Division of Dermatology, Department of Medicine UCLA, David Geffen School of Medicine, Los Angeles, California
    2. Cranley Clinic, London, UK
    3. Clinical Research Specialists Inc, Santa Monica, California
      Address correspondence and reprint requests to: Nicholas J. Lowe, MD, FRCP, FACS, 2001 Santa Monica Blvd, Suite 490W, Santa Monica, CA 90404, or 19a Cavendish Square, 3 Harcourt House, London W1G OPN, UK, or e-mail: Nlowecrs@aol.com.
    Search for more papers by this author
  • C. Anne Maxwell MB, ChB,

    1. Cranley Clinic, London, UK
    Search for more papers by this author
  • Rickie Patnaik MD

    1. Clinical Research Specialists Inc, Santa Monica, California
    Search for more papers by this author

  • DR. LOWE AND DR. PATNAIK HAVE RECEIVED RESEARCH GRANTS FROM ALLERGAN, DERMAFFILIK, AND GENZYME (INAMED). DR. LOWE HAS RECEIVED EDUCATIONAL GRANTS AND CONSULTANT PAYMENTS FROM ALLERGAN, DERMIK, MEDICIS, AND MENTOR.

Address correspondence and reprint requests to: Nicholas J. Lowe, MD, FRCP, FACS, 2001 Santa Monica Blvd, Suite 490W, Santa Monica, CA 90404, or 19a Cavendish Square, 3 Harcourt House, London W1G OPN, UK, or e-mail: Nlowecrs@aol.com.

Abstract

Background. For many patients, injectable filling agents offer the promise of facial rejuvenation while offering reduced risks compared with more invasive surgery. With the increase in products available and the rise in the number of patients seeking this type of intervention, it is crucial that both the physician and the patient are fully cognizant of the risks involved with each product.

Objective. To review the incidences and types of reaction to various commonly used injectable products.

Methods. A literature review and personal experiences (gained largely in Europe over the past 8 years) of dermal fillers from 1996 to the present, including illustrative case reviews.

Results. Reactions can be attributed to the procedure itself, the procedural technique, and the agent injected. Some of these reactions are preventable, whereas others are inevitable; most are mild and transient. Improving product formulations, altering the concentration of product injected, or changing the injection technique can dramatically reduce the incidence of adverse reactions. Since its reformulation in mid-1999, the biologically engineered hyaluronic acid filler Restylane (Medicis Pharmaceuticals, Scottsdale, AZ, USA) elicits less than one allergic reaction in 1,600 treatments. Skin reactions with poly-l-lactic acid (New-Fill/Sculptra, Dermik Laboratories, Berwyn, PA, USA) are considerably less likely if a greater dilution and deeper injection technique are employed.

Conclusion. Different injectable products have highly divergent properties, associated risks, and injection requirements. The dermasurgeon should be suitably experienced to select and use these products correctly.

Get access to the full text of this article

Ancillary